Volcanic Ashfall, South Big Island
- When
- May 14, 10:53 AM HST to 6:00 PM HST
- Where
- South Big Island forecast zone
- Reported by
- Other Federal Agency
Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash were deposited over portions of the Puna and Kau districts on the Big Island of Hawaii.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash were deposited over portions of the Puna and Kau districts on the Big Island of Hawaii. There were no reports of significant injuries or property damage from the ash fall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at May 14, 10:07 AM HST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 1007 AM HST Mon May 14 2018 .SYNOPSIS... Breezy trade winds are expected to hold through tonight as high pressure builds eastward far north of the state. Trades are forecast to weaken Tuesday through midweek, then become breezy once again through the second half of the week and upcoming weekend. Clouds and showers will continue to focus over windward and mauka locations each day, except Tuesday through Wednesday over the smaller islands when clouds and a few showers could setup over interior areas through the afternoon periods. Trades will strengthen during the second half of the week. && .DISCUSSION... A surface high north of Hawaii is driving moderate to fresh trade winds across the state today. Visible satellite and radar shows a band of low clouds and scattered showers lined up against Kauai to Molokai with the trade winds focusing most of this activity over windward and mauka areas of these islands. A few clouds and showers are tracking onto leeward sides due to the breezy trades. We anticipate little change to the forecast for the these areas the rest of today. Mostly sunny to partly cloudy skies prevail across Maui and the Big Island, but cloud build ups with isolated to scattered showers showers can be expected by afternoon. Guidance supports a weakness developing within the ridge Tuesday through midweek as a front passes to the north and upper heights lower. Lowering upper heights across the region combined with a weak surface trough setting up will translate to light winds beginning Tuesday, potentially giving way to overnight land breezes and afternoon sea breezes by Wednesday. If this evolves, clouds and showers will setup over interior areas through the afternoon hours as the sea breezes develop and push inland. This will be short lived, however, with trades expected to return and strengthen once again through the second half of the upcoming week as high pressure quickly builds north of the region. Atmospheric conditions will remain stable. && .AVIATION... Breezy trade winds will continue today as high pressure passes to the north. AIRMET TANGO for low level turbulence over and immediately south through west of the mountains remains posted. This will likely be able to be cancelled tonight or tomorrow morning as winds will start to ease as a front passes north of the area through Wednesday. Remnants of an old frontal boundary are providing for low clouds and showers along the windward slopes on Kauai, Oahu, and Molokai. Periods of MVFR CIGS/VIS should be expected. AIRMET SIERRA for mountain obscuration is posted across these areas. The frontal remnants will continue to push southwest, and Maui will likely start to see lowered ceilings this afternoon. The Big Island should remain under VFR conditions for most of the day, with the leeward coast seeing afternoon cloud build ups. Volcanic Ash SIGMET Uniform series has been issued for activity extending from the Kilauea Volcano. && .MARINE... Breezy trade winds will diminish tonight through mid week as a high pressure shifts away from the state. The trades will strengthen again Thursday, with moderate to breezy trades continuing through the weekend. A Small Craft Advisory (SCA) remains in effect for the typically windy waters around the Big Island and Maui County through today. SCA level winds are expected return Friday with the increase in trade winds. Surf will remain below advisory levels through the forecast period. A series of small to moderate northwest swells will continue through the week. A long period south- southwest swell will build today and produce a bump in south shore surf this week. Another south swell is possible next weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST this evening for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Foster AVIATION...Eaton MARINE...Morrison
Special Weather Statement National Weather Service Honolulu HI 1053 AM HST Mon May 14 2018 HIZ024-150400- South Big Island- 1053 AM HST Mon May 14 2018 ...VERY LIGHT ASHFALL IS EXPECTED THROUGH AT LEAST 6 PM HST... Halemaumau Crater on the Kilauea Volcano Summit at 19.4N 155.3W showed a burst in volcanic emissions at around 9 am HST this morning that was observed on both visible satellite and web cameras. Satellite shows northeast winds carrying volcanic ash downstream across the Big Island Kau District and was observed on the Punaluu area shortly after the burst. Volcanic ashfall will be possible through the rest of the day across the Kau District. Avoid excessive exposure to ash which is an eye and respiratory irritant. Those with respiratory sensitivities should take extra precaution to minimize exposure. Foster
The national radar mosaic for the moment the first event began.
13 volcanic ashfall. Local standard time, as filed.
The record’s own kinds of event.
Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749965, 749967, 749968, 749969, 749970, 749971, 749972, 749973, 749975, 749976, 749977, 749978, 749979.